Alert archive / New York / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 157, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 28, 2011, 6:43 PM EDT for 4 counties in New York. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2011, 6:43 PM EDT (22:43 UTC)
- Expired
- Jun 28, 2011, 7:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Broome County, NY, Chenango County, NY, Cortland County, NY, Tioga County, NY
The radar
The Binghamton radar (KBGM), 19 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 6:53 PM EDT | TSTM WND DMG | Lisle, NY | TREES DOWN ON ROUTE 11 |
| Jun 28, 6:53 PM EDT | TSTM WND DMG | Whitney Point, NY | TREES DOWN ON ROUTE 26 |
| Jun 28, 7:34 PM EDT | TSTM WND DMG | 2 Nw Greene, NY | SEVERAL TREES DOWN ON RACE RD...COUNTY RT 3A AND ROUTE 12 |
| Jun 28, 7:40 PM EDT | HAIL 0.75 | Greene, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
839
WUUS51 KBGM 282243
SVRBGM
NYC007-017-023-107-282330-
/O.NEW.KBGM.SV.W.0157.110628T2243Z-110628T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
643 PM EDT TUE JUN 28 2011
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BROOME COUNTY IN CENTRAL NEW YORK...
SOUTHERN CHENANGO COUNTY IN CENTRAL NEW YORK...
SOUTHEASTERN CORTLAND COUNTY IN CENTRAL NEW YORK...
NORTHEASTERN TIOGA COUNTY IN CENTRAL NEW YORK...
* UNTIL 730 PM EDT.
* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MARATHON TO LISLE TO
RICHFORD...AND MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LISLE BY 650 PM EDT...
BERKSHIRE BY 652 PM EDT...
SMITHVILLE FLATS BY 702 PM EDT...
NANTICOKE BY 704 PM EDT...
WHITNEY POINT BY 714 PM EDT...
OXFORD AND BRISBEN BY 718 PM EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4237 7540 4213 7569 4230 7642 4232 7641
4230 7625 4234 7624 4238 7613 4250 7598
4250 7540 4241 7538
TIME...MOT...LOC 2243Z 270DEG 26KT 4244 7593 4238 7600
4235 7610 4234 7628
$$
MLJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:56 PM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jun 28, 2:56 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 256 PM EDT TUE JUN 28 2011 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA TONIGHT...BRINGING A FEW SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL SLOWLY BUILD OVER THE REGION WEDNESDAY AND THURSDAY...WITH DRY...COOLER...AND LESS HUMID WEATHER. STARTING FRIDAY AND LASTING INTO NEXT WEEKEND...IT APPEARS THAT HEAT AND HUMIDITY WILL GRADUALLY RETURN. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... 215 PM UPDATE... STILL EXPECTING A BKN LN OF SHRA/TSRA TO MARCH THROUGH CNTRL NY/NE PA LATE THIS AFTN/ERLY EVE. COMBINATION OF UNSTABLE AMS (1000-1500 ML CAPES) AND IMPROVING DEEP-LYRD SHEAR (0-6 KM VALUES OF 30-35 KT) COULD BE ENOUGH FOR A FEW STG/SVR STORMS...SPCLY IN VIEW OF FORCING FROM UPPER-LVL TROUGH/SFC FRNT. LATER TONIGHT...AFTER 03Z...AS FROPA OCCURS FROM W TO E...SHRA SHOULD COME TO AN END...WITH SKIES BECOMING PTLY CLDY. DESPITE LCLLY WET GRND FROM RAINFALL...LWRG DEW PTS/DRYING ALOFT SHOULD PRECLUDE MUCH IN THE WAY OF FOG FORMATION OVERNIGHT/EARLY WED. 1 PM UPDATE... AS EXPECTED...TSRA ARE FORMING ACROSS WRN NY/PA AND BACK OVER SRN ONT ATTM...COINCIDENT WITH LK BREEZE CONV BNDRYS AND THE MAIN SYNOPTIC COLD FRNT. ALSO AS ANTICIPATED...CLDS ARE IN THE PROCESS OF THINNING OUT...WITH DRY AIR ALOFT ADVANCING INTO THE NORTHEASTERN U.S. AS OF 16Z...ML CAPES HAVE REACHED 500-1000 ACRS THE WRN HALF OF NY/PA...WITH SOME FURTHER DESTABILIZATION EXPECTED THIS AFTN (LKLY REACHING 1000-1500). THROUGH EARLY AFTN...VERT SHEAR SHOULD REMAIN WEAK...BUT THIS MAY ALSO INCREASE LTR IN THE DAY...AS A LRG SCALE UPPER-LVL TROUGH APPCHS. BOTTOM LN...STILL ANTICIPATING AN INCRS IN SHRA/TSRA WITH TIME...WITH POPS IN THE LKLY/NUMEROUS RANGES BETWEEN ABOUT 21Z AND 02Z. CONVECTION SHOULD MOVE TO THE E THEREAFTER...FOLLOWING SFC FROPA. BEST CHC OF STG/SVR STORMS WOULD PROBABLY BE LATER IN THE DAY...AS SHEAR IMPROVES. SPC HAS ADDED OUR CWA TO THE SLGT RISK AREA FOR SVR THIS AFTN/EVE. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... 230 PM UPDATE... STILL A QUIET PD FORESEEN OVERALL. LINGERING UPPER-LVL TROUGH FROM SERN CANADA INTO NRN NEW ENG/NE NY ON WED MAY TOUCH OFF A FEW DIURNALLY ENHANCED SHRA/TSRA...PRIMARILY ACROSS THE NRN FINGER LKS/MOHAWK VLY/SRN TUG HILL ZNS. MAINLY DRY WX ANTICIPATED ELSEWHERE. WED NGT THROUGH FRI...HEIGHTS BUILD ACROSS THE ERN U.S...AS A RIDGE EXPANDS FROM THE MIDDLE OF THE COUNTRY. THIS SHOULD LEAD TO RAIN-FREE CONDITIONS...WITH A DAY TO DAY WARMING TREND IN TEMPS. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... A WARM FRONT FRONT PASSAGE IS STILL FORECAST FOR FRIDAY NIGHT WITH THE COLD FRONT MOVING THROUGH SATURDAY. THIS BRINGS CHANCES OF SHOWERS AND THUNDERSTORMS. SOME LINGERING SHOWERS MAY EXIST INTO EARLY SUNDAY WITH THE UPPER TROF MOVING ACROSS. ZONAL FLOW SETS UP ALLOWING FOR FAST MOVEMENT OF SHORT-WAVES ACROSS THE AREA. TIMING BECOMES LESS CERTAIN BUT THE CHANCE OF SCATTERED SHOWERS AND AFTERNOON/EVENING THUNDERSTORMS RETURN FOR THE FOURTH OF JULY AND TUESDAY. TEMPERATURE FIELDS LOOK TO BE SEASONAL FOR THIS TIME OF YEAR WITH DAYTIME READINGS IN THE LOW TO MID 80S AND LOWS IN THE MID 50S-MID 60S. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... GENERALLY VFR ACROSS THE AREA THIS AFTERNOON WITH SOME SCATTERED MVFR CIGS AND A FEW LIGHT SHOWERS. THUNDERSTORMS ARE DEVELOPING ALONG A PRE-FRONTAL TROUGH IN THE KROC TO KYNG LINE AT 1730Z. THIS LINE IS EXPECTED TO MOVE EAST ACROSS THE AREA OVER THE NEXT FEW HOURS. SOME OF THESE STORMS MAY PRODUCE STRONG GUSTY WINDS AND HAIL. ADDITIONAL SHOWERS AND POSSIBLE THUNDERSTORMS ARE WITH THE FRONT WHICH IS OVER WESTERN LAKE ONTARIO AND OVER LAKE ERIE. THE FRONT WILL MOVE EAST PASSING THROUGH KRME KBGM AND KAVP BY ABOUT 02Z. UPPER LEVEL LOW NORTH OF LAKE HERON WILL MOVE TO NORTH OF EASTERN LAKE ONTARIO BY MORNING. THIS MEANS THAT CLOUDS WILL REMAIN OVER THE AREA TONIGHT WITH SOME MVFR CIGS POSSIBLE AND A FEW AREAS OF LIGHT FOG. CIGS SHOULD BE VFR BY LATE MORNING. WINDS MAINLY SW 5-10 KTS...BECOMING LIGHT SW THIS EVENING AND THEN W TO NW 5 TO 10 KT WEDNESDAY. OUTLOOK... WEDNESDAY NIGHT THRU FRI NIGHT...VFR...EXCEPT IFR VALLEY FOG EARLY AM. SAT INTO SUN...MVFR PSBL IN SHOWERS AND TSTMS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MLJ NEAR TERM...MLJ SHORT TERM...MLJ LONG TERM...BMW AVIATION...BMW
Hazardous weather outlook, Jun 28, 1:24 PM EDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 437 AM EDT TUE JUN 28 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-290845- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 438 AM EDT TUE JUN 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY AND CONTINUE THROUGH THIS EVENING. A FEW STORMS COULD PRODUCE STRONG GUSTY WINDS AND BRIEF HEAVY DOWNPOURS LATE THIS AFTERNOON OR THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MSE
In the hours before
Special weather statement, Jun 28, 4:45 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 445 PM EDT TUE JUN 28 2011 NYZ016>018-282115- CAYUGA NY-ONONDAGA NY-SENECA NY- 445 PM EDT TUE JUN 28 2011 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL SENECA...SOUTHERN CAYUGA AND WEST CENTRAL ONONDAGA COUNTIES... * AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF GUSTY WINDS UP TO 40 MPH. THIS STORM WAS LOCATED NEAR LEVANNA...AND MOVING EAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... MERRIFIELD AND VENICE CENTER AT 455 PM EDT... MAPLETON AND SCIPIO CENTER AT 500 PM EDT... WYCKOFF AND FLEMING AT 505 PM EDT... MELROSE PARK AT 510 PM EDT... OWASCO AND NILES AT 515 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING WINDS. LAT...LON 4299 7639 4278 7629 4266 7682 4283 7690 RHB
Local storm report, Jun 28, 5:33 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
533 PM EDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HEAVY RAIN BALDWINSVILLE 43.16N 76.33W
06/28/2011 M0.50 INCH ONONDAGA NY TRAINED SPOTTER
SPOTTER ALSO REPORTED PEA SIZE HAIL AND THAT THE HALF
INCH OF RAIN FELL IN 15 MINUTES.
&&
MJNSpecial weather statement, Jun 28, 5:36 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
536 PM EDT TUE JUN 28 2011
NYZ018-036-037-282230-
MADISON NY-ONEIDA NY-ONONDAGA NY-
536 PM EDT TUE JUN 28 2011
...STRONG THUNDERSTORM WILL AFFECT EXTREME EAST CENTRAL ONONDAGA...
NORTHERN MADISON AND SOUTHERN ONEIDA COUNTIES...
* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS
STORM WAS LOCATED NEAR CAZENOVIA...AND MOVING EAST AT 30 MPH.
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING
WINDS.
LAT...LON 4324 7514 4316 7511 4305 7521 4296 7520
4288 7587 4305 7593
DJPSpecial weather statement, Jun 28, 5:48 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
548 PM EDT TUE JUN 28 2011
NYZ009-037-282230-
ONEIDA NY-
548 PM EDT TUE JUN 28 2011
...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ONEIDA COUNTY...
* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM FORESTPORT TO VERONA...AND MOVING EAST AT 30
MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
REMSEN AND FLOYD AT 555 PM EDT...
STITTVILLE AND HOLLAND PATENT AT 600 PM EDT...
TRENTON AND PROSPECT AT 605 PM EDT...
TRENTON FALLS AT 610 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE
DAMAGING WINDS.
LAT...LON 4333 7507 4330 7511 4330 7514 4326 7515
4324 7510 4324 7507 4322 7506 4315 7513
4312 7566 4348 7519 4349 7509
DJPLocal storm report, Jun 28, 6:29 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
629 PM EDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG 1 S KEUKA PARK 42.60N 77.08W
06/28/2011 YATES NY PUBLIC
12-14 FOOT BOATS MOVED ABOUT 100 FEET... 20 FOOT BOAT
TIPPED OVER... LARGE TREE DOWN
&&
BLLLocal storm report, Jun 28, 6:39 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
639 PM EDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG TRUXTON 42.72N 76.03W
06/28/2011 CORTLAND NY 911 CENTER
NUMEROUS POLES AND PRIMARY WIRES DOWN
&&
MJNThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:59 PM EDT | Special Weather Statement | BGM | Seneca, Yates | 61 min |
| Jun 28, 3:29 PM EDT | Special Weather Statement | BGM | Cayuga | 46 min |
| Jun 28, 3:51 PM EDT | Special Weather Statement | BGM | Cayuga, Onondaga, Seneca, Yates | 54 min |
| Jun 28, 4:15 PM EDT | Areal Flood Advisory | BGM | Onondaga | 3 hr |
| Jun 28, 4:20 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Onondaga | 40 min |
| Jun 28, 4:38 PM EDT | Special Weather Statement | BGM | Tompkins | 52 min |
| Jun 28, 4:43 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Schuyler, Seneca, Tompkins, Yates | 47 min |
| Jun 28, 4:45 PM EDT | Special Weather Statement | BGM | Seneca | 30 min |
| Jun 28, 4:54 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga | 51 min |
| Jun 28, 5:10 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Tompkins | 50 min |
| Jun 28, 5:28 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Chenango, Cortland, Madison, Tompkins | 47 min |
| Jun 28, 5:36 PM EDT | Special Weather Statement | BGM | Madison | 54 min |
| Jun 28, 5:48 PM EDT | Special Weather Statement | BGM | Oneida | 42 min |
| Jun 28, 5:55 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cortland, Tioga, Tompkins | 50 min |
| Jun 28, 6:06 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Madison | 24 min |
| Jun 28, 6:41 PM EDT | Areal Flood Advisory | BGM | Broome, Cortland, Tioga, Tompkins | 3 hr |
| Jun 28, 6:45 PM EDT | Special Weather Statement | BGM | Otsego | 60 min |
| Jun 28, 7:19 PM EDT | Areal Flood Advisory | BGM | Chenango | 3 hr |
| Jun 28, 7:26 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware, Otsego | 49 min |
| Jun 28, 7:54 PM EDT | Special Weather Statement | BGM | Broome | 66 min |
Nearby
Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.